Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 151, NWS Baltimore/Washington

July 12, 2003Jefferson County, West Virginia; Clarke County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 12, 2003, 6:30 PM EDT for Jefferson County, West Virginia; Clarke County, Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2003, 6:30 PM EDT (22:30 UTC)
Expired
Jul 12, 2003, 7:30 PM EDT
In force
60 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Clarke County, VA, Jefferson County, WV

The radar

The Sterling radar (KLWX), 50 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 5:05 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KLWX 122230
SVRLWX
VAC043-WVC037-122330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 PM EDT SAT JUL 12 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARKE COUNTY IN NORTHWEST VIRGINIA
  JEFFERSON COUNTY IN THE PANHANDLE OF WEST VIRGINIA

* UNTIL 730 PM EDT.

* AT 630 PM EDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
  A LINE EXTENDING FROM 9 MILES WEST OF STRINGTOWN TO 10 MILES WEST
  OF KEARNEYSVILLE...MOVING EAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BERRYVILLE...CHARLES TOWN AND RANSON.

DAMAGING WINDS...HAIL TO THE SIZE OF PENNIES...AND HEAVY RAIN ARE 
EXPECTED IN THE WARNED AREA. TREES AND POWERLINES WERE DOWNED BY 
THESE STORMS IN HAMPSHIRE COUNTY. STAY INDOORS AND AWAY FROM WINDOWS 
UNTIL THE STORM HAS PASSED

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.

LAT...LON 3916 7809 3946 7787 3945 7780 3932 7774
          3912 7788

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:15 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 12, 3:15 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT SAT JUL 12 2003

.EARLY PERIODS...
S/WV...ALTHO WKNG...PROGGED BY MM5/RGEM TO SLIDE THRU CWFA THIS
EVNG. QUITE A BIT OF CONVECTION IN OHIO VLY ATTM. ALTHO IT WL BE ON
THE WANE W/ LOSS OF DIURNAL HTG...STILL SHUD BE A LTL CROSSING THE
HILLS. AREA FVRBLY SITUATED IN RRQ OF UPR JET. DONT THINK ACTVTY WL
LAST MUCH PAST MIDNGT.

DIGGING IMPULSE SWINGING THRU BASE OF TROF TO PASS S OF AREA TMRW.
RGEM DEPICT JUICY QPF POISED JST SE OF CWFA. PRVS FCST LEFT INTACT.
AMS TO THE NW SHUD BE DRIER/MORE STBL W/ BLDG SFC HIPRES.

W/ NO MOS TO COMPARE AGAINST...NOT WILLING TO MAKE WHOLESCALE CHGS
TO TEMP FCST. HWVR...SINCE DECENT CAA BHND S/WV TNGT...DID SHAVE A
CPL DEG OFF CRRNT MAXT GRID FOR TMRW. MM5 SFC TEMP PLOT UP TO 5 DEG
F COOLER 18Z TMRW THAN 18Z TDA. THIS EDIT LIKELY TO HV NO IMPACT
UPON WORDED ZFP.

HTS

LONG TERM(SUN NGT-SAT)...
UPPER PATTERN GENERALLY REMAINS UNCHANGED THROUGH THE EXTENDED WITH
RIDGE WEST AND TROUGH EAST. WEAK SHORT WAVE MOVING ACROSS THE RAREA
ON MONDAY WARRANT CHANCE POPS ACROSS THE BOARD. MIDLEVEL FLOW
FLATTER TUESDAY.  AIRMASS ALSO A LITTLE DRIER ON TUESDAY...SO
EXPECTED ONLY ISOLATED CONVECTION.

ANOTHER COLD FRONT WILL APPROACH THE AREA BY MID WEEK. SLGT CHANCE
POPS WARRANTED WEDNESDAY...AS MOISTURE WILL BE LIMITED. BY
THURSDAY...MOISTURE LEVELS IMPROVES SO WILL CARRY A CHANCE POPS FOR
THURSDAY THROUGH SATURDAY. CPW

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 12, 12:30 PM EDT, 6 hours before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-131030-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1230 PM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE POTOMAC
HIGHLANDS LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY IN WESTERN MARYLAND AND
EASTERN WEST VIRGINIA LATER TODAY.

HTS

In the hours before

Special weather statement, Jul 12, 4:06 PM EDT, 2 hours 24 minutes before
MDZ002-003-WVZ048>051-055-122100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 PM EDT SAT JUL 12 2003

AT 4:06 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8
MILES WEST OF WOODLAND...MOVING EAST...SOUTHEAST AT 30 MPH. THIS
STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50
MPH. THE COMMUNITIES OF CUMBERLAND...FROSTBURG...LA
VALE...LONACONING...WESTERNPORT...BAYARD...BERKELEY SPRINGS...FORT
ASHBY...KEYSER WILL BE AFFECTED BY THIS STORM THROUGH 5:00 PM.

THERE IS ALSO ANOTHER STORM EAST OF MORGANTOWN....WHICH WILL AFFECT
MAINLY MINERAL COUNTY AND POSSIBLE SOUTHERN ALLEGANY COUNTY AROUND
5:00 PM. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

ROGOWSKI
Special weather statement, Jul 12, 4:40 PM EDT, 1 hour 50 minutes before
MDZ002-003-VAZ028-WVZ049>053-122145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
440 PM EDT SAT JUL 12 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA...HAS BEEN
RECEIVING NUMEROUS REPORTS OF HALF INCH SIZE HAIL WITH SEVERAL
THUNDERSTORMS THAT ARE OCCURRING IN THE FROSTBURG AND CUMBERLAND
AREAS. WE WILL CONTINUE TO MONITOR THESE STORMS...AND RESIDENTS
SHOULD REMAIN ALERT IN CASE A STORM BECOMES SEVERE AND WARNINGS
ARE ISSUED. WE APPRECIATE THE INFORMATION COMING IN FROM OUR
SPOTTERS.

THE SCATTERED THUNDERSTORMS WILL CONTINUE TO TRAVEL A CORRIDOR FROM
NEAR CUMBERLAND...EAST TO THE MARTINSBURG...AND HAGERSTOWN AREA
THROUGH 6:00 PM.

ROGOWSKI
Special weather statement, Jul 12, 5:03 PM EDT, 1 hour 27 minutes before
DCZ001-MDZ009>011-013-014-122200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
503 PM EDT SAT JUL 12 2003

AT 503 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KENSINGTON...MOVING EAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
BETHESDA...BROOKLYN PARK...CALVERTON...CHEVY
CHASE...COLESVILLE...COLLEGE PARK...FORT MEADE...GLEN
BURNIE...GREENBELT...HILLANDALE...LANGLEY
PARK...LAUREL...ODENTON...PUMPHREY...ROCKVILLE...SEVERNA
PARK...TAKOMA PARK AND WHITE OAK WILL BE AFFECTED BY THIS STORM
THROUGH 6:00 PM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.

ROGOWSKI
Local storm report, Jul 12, 6:23 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
623 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    THREE CHURCHES            WV   WIND DAMAGE
07/12/03   HAMPSHIRE                      TREES AND POWERLINES DOWN
                                          IN NORTHERN AND EASTERN
                                          PARTS OF THE COUNTY

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:53 PM EDTSevere Thunderstorm WarningLWXMineral52 min
Jul 12, 5:25 PM EDTSevere Thunderstorm WarningLWXHampshire65 min
Jul 12, 6:17 PM EDTSevere Thunderstorm WarningLWXBerkeley58 min
Jul 12, 6:00 PM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester60 min
Jul 12, 7:27 PM EDTSpecial Marine WarningLWX33 min
Jul 12, 7:30 PM EDTSpecial Marine WarningLWX60 min
Jul 12, 7:57 PM EDTSevere Thunderstorm WarningLWXLoudoun63 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.